Tennessee, 2017

Damaging Wind in Tennessee, July 18, 2017

July 18, 2017 · NWS MRX · 1 event in 1 county or zone

An isolated storm developed early in the afternoon generating a severe gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated storm developed early in the afternoon generating a severe gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 2:01 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 18, 2:01 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
301 PM EDT Tue Jul 18 2017

.SHORT TERM (Tonight and Wednesday)...A massive ridge currently
over the middle part of the nation will continue to gradually
edge its way into the Southern Appalachian Region. The ridge
should be able to suppress convection over most of the forecast
area. There may be just enough lift to produce an isolated shower
or thunderstorm over some of the higher terrain on the Cumberland
Plateau, Southwest Virginia, and the mountains along the North
Carolina border. Lows tonight won't be too far above normal for
mid July, however highs on Wednesday will be above normal in the
upper 80s and lower 90s over most of the region.

.LONG TERM (Wednesday night through Tuesday)...Not much change
in the overall thoughts for the long-term forecast. The main
message will continue to be the increasing temperatures late this
week and into the weekend with heat indices near heat advisory
levels on Friday.

The upper level ridge across the Central Plains will expand eastward
Wednesday night into Thursday with a closed low along the Carolina
Coast. PW values will be around 1.3-1.5 inches on Thursday which is
around normal for mid to late July. The lack of lift and the
influence of the upper ridge should keep the forecast dry on
Thursday. The upper level ridge will continue to expand eastward on
Friday into the Mid-Mississippi River Valley with the closed low
drifting westward across the northern Gulf Coast. Upper level
heights will increase into the 592-594 dm range. Friday will be the
warmest day of the forecast period with highs in the low to mid 90s
across most valley locations with heat indices ranging from 95 to
103 degrees. These values will approach heat advisory criteria and
an advisory may be needed for later this week. Slightly higher PW
values will move into the region Friday and could see a few
afternoon showers and storms across the higher elevations.

The ridge breaks down slightly over the weekend and into next week
as the closed low passes to the south and the pattern become more
active just to the north. Chances for afternoon showers and storms
will increase late in the forecast period with temperatures cooling
by a couple of degree with these higher rain chances. Monday looks
to be the day with the highest rain chances with PW increasing to
around 2 inches with both the GFS and ECMWF in agreement.

&&

.POINT TEMPS/POPS...
Chattanooga Airport, TN             72  93  73  95 /  10   0  10   0
Knoxville McGhee Tyson Airport, TN  70  92  70  92 /  10   0  10  10
Oak Ridge, TN                       71  92  71  93 /  10   0  10  10
Tri Cities Airport, TN              66  90  66  91 /  10  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jul 18, 2:16 AM EST, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
316 AM EDT Tue Jul 18 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
316 AM EDT Tue Jul 18 2017 /216 AM CDT Tue Jul 18 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong ridge of high pressure will be in place from Wednesday
through Saturday. During this time, temperatures in the 90s
combined with increasing humidity levels will allow heat index
values to climb to very uncomfortable levels. Heat index values on
Wednesday will range from the low and middle 90s, Thursday mid to
upper 90s, Friday and Saturday 100 to 105 degrees, and Sunday
mid 90s to near 100.

Heat index values will approach heat advisory levels on Friday
and Saturday afternoon across the Central and Southern Tennessee
Valley. Advisory criteria is 105 degrees.

Stay hydrated and takes breaks in the safe as often as possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 18, 2:24 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
324 PM EDT TUE JUL 18 2017

VAZ002-005-182015-
Scott VA-Wise VA-
324 PM EDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SCOTT AND SOUTHERN
WISE COUNTIES AND THE CITY OF NORTON UNTIL 415 PM EDT...

At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norton. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Dungannon and Fort Blackmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3706 8265 3692 8241 3672 8253 3688 8278
TIME...MOT...LOC 1923Z 039DEG 1KT 3689 8257

05/MA
Special weather statement, Jul 18, 3:57 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
457 PM EDT TUE JUL 18 2017

TNZ081-098-099-182130-
Sequatchie TN-Marion TN-Hamilton TN-
457 PM EDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEQUATCHIE...
SOUTHEASTERN MARION AND SOUTHWESTERN HAMILTON COUNTIES UNTIL 530 PM
EDT/430 PM CDT/...

At 457 PM EDT/357 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Fairmount, or 8 miles northwest of Chattanooga,
moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chattanooga, Soddy-Daisy, Signal Mountain, Walden, Ridgeside,
Fairmount, Harrison, Red Bank, Lookout Mountain, East Ridge, Hicks
Gap State Park, Lone Oak, Falling Water, Middle Valley and North
Chickamauga Creek Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8555 3524 8543 3522 8520 3499 8515
      3498 8550
TIME...MOT...LOC 2057Z 009DEG 7KT 3516 8534

SR

The radar

The Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 18, 4:00 PM EST
Where
Hamilton County, 0.57 mi E of Signal Mtn
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.130, -85.340

A few trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704680.